Montana, 2018

Tornado and Flash Flooding in Montana, June 23, 2018

June 23, 2018 · NWS TFX · 4 events in 3 counties and zones

A trough aloft and embedded low pressure center moved slowly east-southeastward over north-central and southwest Montana on June 23rd. Abundant low-level moisture and cold air aloft associated with the trough allowed scattered showers and thunderstorms to develop via daytime heating alone.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A trough aloft and embedded low pressure center moved slowly east-southeastward over north-central and southwest Montana on June 23rd. Abundant low-level moisture and cold air aloft associated with the trough allowed scattered showers and thunderstorms to develop via daytime heating alone. A nearly-stationary cluster of showers and thunderstorms impacted the Shelby area from late morning through early evening, resulting in excessive rainfall. The Teton River also flooded in Loma. Elsewhere, a non-mesocyclonic tornado touched down near Highwood during the late afternoon. This tornado occurred within a nearly-stationary line of showers and thunderstorms which apparently developed along a low-level convergence boundary. This same line of showers and thunderstorms generated flash flooding in the Bootlegger area, just north-northwest of Great Falls.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jun 23, 12:56 PM MST, 1 hour 59 minutes earlier.

Area forecast discussion, Jun 23, 12:56 PM MST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
156 PM MDT Sat Jun 23 2018

.SYNOPSIS...

A low pressure system will bring another round of scattered
showers and thunderstorms to the region through Sunday. Some
storms could produce brief heavier rain. The passage of this
system will keep temperatures below normal through tonight. The
showers and thunderstorms will decrease from the west on Sunday
with a slight rebound in temperatures, as the system exits to the
east. High pressure will bring warming and drying conditions
Sunday night into Monday, as temperatures warm to at least 10
degrees above normal.

&&

.DISCUSSION...

Tonight through Sunday...Mid to upper level circulation center
embedded within a broader upper level trough continues to shift
very slowly SE across the forecast area this evening and
eventually on into WY Sunday followed by a an upper level ridge
building into the Northern Rockies and MT by late Sunday.
Scattered to numerous showers and thunderstorms will affect the
area through this evening before slowly diminishing overnight
through Sunday morning. Storms across northern portions of the
forecast area will be in an environment with deeper moisture and
slow storm motion, supporting a threat for locally brief but
intense rainfall, while storms over SW MT should move quicker with
somewhat drier conditions at the surface supporting the threat
for gusty winds. Wind shear is marginal at best across the entire
area limiting the potential for severe thunderstorms. Some showers
and isolated thunderstorms could linger into early Sunday
afternoon in northerly flow behind the exiting low with clearing
spreading east across the region Sunday afternoon and evening as
the upper ridge builds in from the west. Hoenisch

Sunday Night through Saturday...The latest forecast model have
been fairly consistent with the solution during this period. High
pressure aloft in the wake of the weekend system will bring
warming and drying conditions Sunday night into Monday, as
temperatures warm to at least 10 degrees above normal. A low
pressure trough will also move into western North America on
Monday, and a Pacific cold front ahead of this system will move
into Montana Monday afternoon. The combination of increasing winds
aloft and shifting winds with the front could cause increasing
wind shear, and the warm temperatures ahead of the front will make
for an unstable airmass. As a result, scattered strong storms may
develop Monday evening with some showers lingering overnight. A
more westerly flow aloft will keep the area dry Tuesday through
Wednesday, as temperatures rebound from the cold frontal passage.
However, a deepening low pressure trough will bring cooling
temperatures and an increasing chance for showers and
thunderstorms to the forecast area beginning Thursday afternoon
and continuing into the weekend, with the best chance for more
widespread shower activity on Saturday. We will continue to
monitor this situation to determine just how widespread and heavy
the precipitation could be, as there is still some uncertainty in
the forecast model depictions.
Coulston

&&

.AVIATION...
Updated 1800Z.

Scattered showers and thunderstorms will become more numerous this
afternoon and are expected to continue through this evening before
diminishing as an upper level trough shifts east across the region.
Brief but intense rainfall and locally gusty winds are the main
threats this afternoon and evening.VFR conditions will generally
prevail with MVFR and IFR conditions possible in the vicinity of
showers/thunderstorms. shift to N/NW flow behind the the low could
bring lowering cloud bases and a period of MVFR sailings to KCTB
area later tonight. Hoenisch

&&

.HYDROLOGY...
As of Saturday morning, rivers generally continue to fall, but
water impacting nearby areas will take a bit more time to totally
recede or soak into the ground. Therefore, the Warnings will
continue for now.

Also, scattered showers and thunderstorms this afternoon and
evening could bring brief heavy rain, which continues the threat
for brief minor additional flooding.

Specific County/River situations...

Teton County into western Chouteau County...Flood Warning will
continue. The Teton River near Dutton has fallen below flood
stage as of Saturday morning, but farther downstream near Loma it
has yet to fall.

Jefferson River...between Whitehall and Trident...Flood Warning
continues. The river is still above flood stage, but it is
expected to fall below flood stage through the weekend.

Fergus County...A Flood Warning is in effect for the Missouri
River, especially at the James Kipp Campground. The river level
appears to be cresting about halfway between Minor and Moderate
flood stage, and it is forecast to gradually fall into early next
week.

Coulston

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  55  76  56  88 /  40  20  10   0
CTB  54  77  53  84 /  30  20  10  10
HLN  53  76  53  86 /  40  30  10  10
BZN  47  71  49  85 /  30  20  10   0
WEY  38  65  39  74 /  40  20  10   0
DLN  45  69  47  82 /  50  10  10   0
HVR  57  78  56  88 /  60  30  10   0
LWT  52  69  51  82 /  40  50  20   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...

Flood Warnings are in effect until further notice
for portions of the Teton and Missouri Rivers in central Montana,
and for a portion of the Jefferson River in southwest Montana.

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Jun 23, 2:01 PM MST, 54 minutes before
Special Weather Statement
National Weather Service Great Falls MT
301 PM MDT SAT JUN 23 2018

MTZ012-013-232130-
Chouteau-Cascade-
301 PM MDT SAT JUN 23 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN TETON...
SOUTHWESTERN CHOUTEAU AND NORTHWESTERN CASCADE COUNTIES...

At 301 PM MDT, radar indicated strong thunderstorms were located
along a line extending from 11 miles northeast of Black Eagle to near
Fort Shaw. Movement was south at 15 mph.

Frequent lightning, pea-size hail, gusty winds to 30 mph are
possible with these storms.

Locations impacted include...
Great Falls, Black Eagle, Fort  Shaw, Fort Shaw, Portage, Ulm,
Malmstrom Afb, Vaughn, First Peoples Buffalo Jump State Park and Sun
River.

This includes the following highways...
 Interstate 15 between mile markers 267 and 296.
 Highway 200 between mile markers 131 and 139.
 Highway 87 between mile markers 4 and 17.
 Highway 89 between mile markers 9 and 16, and between mile markers
90 and 8.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4756 11094 4731 11184 4759 11189 4761 11177
      4761 11168 4763 11167 4773 11115
TIME...MOT...LOC 2101Z 345DEG 11KT 4766 11115 4746 11177

CC
Special weather statement, Jun 23, 2:20 PM MST, 35 minutes before
Special Weather Statement
National Weather Service Great Falls MT
320 PM MDT SAT JUN 23 2018

MTZ012-013-232200-
Chouteau MT-Cascade MT-
320 PM MDT SAT JUN 23 2018

At 316 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles northwest of Highwood to near Fort
Shaw. Movement was south or southwest at 5 to 10 mph. Frequent
lightning, torrential rainfall, pea-sized hail, and gusty winds are
likely. Localized flash flooding may also be possible in poor
drainage areas.

Locations impacted include...
Great Falls, Black Eagle, Fort  Shaw, Fort Shaw, Floweree, Portage,
Ulm, Vaughn, First Peoples Buffalo Jump State Park, Sun River and
Malmstrom Afb.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4765 11071 4735 11176 4751 11184 4779 11080
TIME...MOT...LOC 2116Z 349DEG 6KT 4772 11088 4748 11173

CC

The radar

The Great Falls radar (KTFX), 48 km away, was scanning. The volume nearest the first event began at 21:53 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 tornado, 1 flood. Local standard time, as filed.

Tornado, Chouteau

When
June 23, 2:55 PM MST to 3:00 PM MST
Where
Chouteau County, 3.3 mi N of Highwood to 3.37 mi NNE of Highwood
Rating
EF0
Path length
1.41 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
47.628, -110.802

Storm chaser recorded video of non-mesocyclonic tornado near Highwood around 3:55 PM MDT. This tornado lasted about 5-minutes. No damage, injuries, or deaths reported. Location and path of tornado estimated via radar. Width also estimated.

Flash Flood, Cascade

When
June 23, 3:00 PM MST
Where
Cascade County, 6.66 mi ENE of Manchester to 5.73 mi N of Great Falls
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
47.610, -111.370

Home weather station 8.5-miles NNW of Great Falls reported 4.64-inches of rain in four-hours ending at 6:54 PM MDT, with 3.70-inches of rain falling in only one-hour between 2:58 and 3:58 PM MDT. NWS employee observed flash flooding and severe erosion in the same area.

Flood, Chouteau

When
June 23, 4:21 PM MST
Where
Chouteau County, 0.52 mi NW of Loma to 0.55 mi N of Loma
Cause
Heavy Rain
Reported by
Public
Coordinates
47.935, -110.508

Facebook video of flooding along Teton River in Loma. Apparently runoff from nearby and nearly-stationary showers and thunderstorms caused the river to overflow its banks.

Flash Flood, Toole

When
June 23, 4:54 PM MST
Where
Toole County, 0.99 mi W of Shelby to 0.96 mi SSW of Shelby Arpt
Cause
Heavy Rain
Reported by
Social Media
Coordinates
48.500, -111.872

Facebook video of flash flooding at and near the US-2/I-15 interchange in Shelby. Some cars stalled in the floodwater.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2018Every state in 2018This day in weather historyThe tornado archive for Montana, 2018Warnings in Montana, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 752049, 752326, 760593, 752048.